Arkansas, 2023

Hail in Arkansas, June 9, 2023

June 9, 2023 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed along a weak surface boundary during the afternoon of the 9th, and moved across portions of northwestern Arkansas. The strongest storms produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a weak surface boundary during the afternoon of the 9th, and moved across portions of northwestern Arkansas. The strongest storms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 1:31 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 9, 1:31 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
231 PM CDT Fri Jun 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 231 PM CDT Fri Jun 9 2023

Weak sfc boundary/shear axis across far NE OK and NW AR
this afternoon will be the primary focus for scattered
storms into the evening. Isolated storms will remain possible
elsewhere. Strongest activity may pose a marginally severe wind
threat before activity dissipates this evening with the loss of
daytime heating. Additional storms are expected to develop NW of
the area late tonight and form into a complex as it moves E-SE.
These storms may start impacting parts of far NE OK around
sunrise. Severe wind potential will exist with the leading edge of
the complex.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 231 PM CDT Fri Jun 9 2023

The aforementioned complex will continue to move further into E OK
and NW AR tomorrow morning, along with the potential for severe
winds along the leading edge. Some weakening may take place by
late morning, but at a minimum, residual outflow boundaries will
allow for additional convection for the afternoon across SE OK and
WC AR. Severe potential will be higher across far SE OK as any
heating will further destabilize the atmosphere. Most of this
activity should clear the area during the early evening.

An upper level trough diving out of the high plains will push a
cold front towards the area Saturday night. Chances for showers
and storms will increase Saturday night, with the highest chances
across far NE OK and NW AR starting after midnight. The higher
chances will remain across NW AR Sunday as an impulse rotates
through in the W-NW flow aloft. The cold front will clear the area
by late Sunday afternoon or early evening and settle across TX for
the next few days, resulting in cooler temperatures  Monday into
Tuesday. Upper split flow pattern develops next week with a west
to east oriented southern stream over the southern plains. The
frontal boundary to the south looks to lift north as a warm front
around mid week. Several disturbances within faster flow along
with a boundary in the vicinity will result in chances for
isolated to scattered storms for locations along and ahead of the
warm front during that time frame.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Jun 9 2023

Isolated afternoon storms expected across E OK terminals with
scattered to numerous storms forecast nearer the NW AR terminals.
A gradual decrease in coverage is expected after sunset. Late
tonight additional storms will spread into NE OK and continue
eastward through Saturday morning. Away from immediate storm
impacts VFR conditions are expected to prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  87  68  88 /  30  70  50  30
FSM   70  88  67  91 /  30  60  50  50
MLC   68  88  66  91 /  20  60  40  20
BVO   64  85  64  85 /  30  70  50  20
FYV   63  85  63  86 /  30  60  60  60
BYV   63  84  65  84 /  20  60  60  70
MKO   67  87  66  88 /  20  70  50  30
MIO   65  84  65  82 /  30  70  60  40
F10   67  87  66  89 /  30  70  40  20
HHW   69  87  67  91 /  10  60  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...07
Hazardous weather outlook, Jun 9, 12:06 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
106 PM CDT Fri Jun 9 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
106 PM CDT Fri Jun 9 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily far eastern Oklahoma and northwest Arkansas.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon and again late tonight.

DISCUSSION...
Isolated to scattered thunderstorms are expected this afternoon
through early evening. The highest coverage of storms is likely
across far eastern Oklahoma through northwest Arkansas. A few
strong to briefly severe storms will be possible with localized
strong downburst winds the primary hazard. Additional storms will
spread into portions of northeast Oklahoma late tonight. An
isolated strong storm will also be possible with these late
night through early Saturday storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An area of thunderstorms is likely to be ongoing Saturday
morning with these storms spreading eastward through the day.
A window for severe weather is possible from late morning
through early evening with potential for ongoing storms
to intensify or for new storms to develop. Locations generally
along and south of Interstate 40 have the higher potential for
any severe storms on Saturday.

A cold front will pass on Sunday with additional thunderstorm
chances. The weather pattern becomes more unsettled across
the Southern Plains for next week. One or more days may experience
severe weather potential across portions of eastern Oklahoma
and northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 9, 12:27 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
127 PM CDT Fri Jun 9 2023

ARZ011-091900-
Madison AR-
127 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of southeastern Madison
County through 200 PM CDT...

At 127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Upper Buffalo Wilderness Area to
4 miles east of Witter. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Boston...                         Red Star...
Weathers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
      3592 9351 3588 9351 3588 9352 3576 9352
      3576 9354 3581 9363 3596 9368 3599 9347
      3598 9345 3597 9345
TIME...MOT...LOC 1827Z 299DEG 9KT 3595 9349 3592 9360

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 1:18 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
218 PM CDT Fri Jun 9 2023

ARZ011-091945-
Madison AR-
218 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of southeastern Madison
County through 245 PM CDT...

At 218 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles north of Boston to 6 miles southeast of
Pettigrew. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pettigrew...                      Boston...
Dutton...                         Red Star...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3592 9351 3588 9351 3588 9352 3583 9353
      3582 9352 3576 9352 3577 9370 3587 9374
      3594 9349 3593 9349
TIME...MOT...LOC 1918Z 325DEG 10KT 3587 9362 3578 9354

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 1:45 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
245 PM CDT Fri Jun 9 2023

ARZ010-011-092015-
Madison AR-Washington AR-
245 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of west central Madison
and northeastern Washington Counties through 315 PM CDT...

At 245 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Springdale, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Springdale...                     Goshen...
Mayfield...                       Sonora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 9412 3621 9398 3611 9383 3603 9403
TIME...MOT...LOC 1945Z 327DEG 6KT 3615 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 2:04 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
304 PM CDT Fri Jun 9 2023

ARZ010-011-092030-
Madison AR-Washington AR-
304 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of west central Madison
and east central Washington Counties through 330 PM CDT...

At 304 PM CDT, Doppler radar indicated a strong thunderstorm near
Wesley, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wesley...                         Georgetown...
Tuttle...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9403 3611 9390 3603 9375 3591 9389
TIME...MOT...LOC 2004Z 310DEG 16KT 3605 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 103 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
June 9, 2:09 PM CST
Where
Washington County, 1 mi NW of Elm Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.210, -94.243

Hail, Washington

When
June 9, 4:15 PM CST
Where
Washington County, 0.27 mi WSW of Lincoln
Measured
0.75 in hail
Reported by
Public
Coordinates
35.949, -94.424

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108962, 1109056.